Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 1, NWS Topeka, KS

March 27, 2014Douglas County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Mar 27, 2014, 1:18 PM CDT for Douglas County, Kansas. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 27, 2014, 1:18 PM CDT (18:18 UTC)
Expired
Mar 27, 2014, 1:45 PM CDT
In force
27 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Douglas County, KS

The radar

The Pleasant Hill radar (KEAX), 78 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 1:35 PM CDTHAIL 0.52 Sw Eudora, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 27, 12:54 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 6.3 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 436 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
436 m²/s²
0-3 km storm-relative helicity
540 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

474 
WUUS53 KTOP 271818
SVRTOP
KSC045-271845-
/O.NEW.KTOP.SV.W.0001.140327T1818Z-140327T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
118 PM CDT THU MAR 27 2014

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 145 PM CDT

* AT 117 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GLOBE...AND
  MOVING NORTHEAST AT 55 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  BALDWIN CITY...SOUTHEAST LAWRENCE...PLEASANT GROVE...VINLAND AND   
  EUDORA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY 
FROM SEVERE THUNDERSTORMS. 

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3874 9520 3874 9540 3876 9542 3900 9520
      3897 9518 3898 9516 3897 9513 3898 9511
      3896 9510 3896 9508 3898 9509 3899 9507
      3898 9505 3884 9505
TIME...MOT...LOC 1818Z 225DEG 49KT 3879 9530

HAIL...1.00IN
WIND...60MPH

$$
2 follow-up statements
155 
WWUS53 KTOP 271826
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
126 PM CDT THU MAR 27 2014

KSC045-271845-
/O.CON.KTOP.SV.W.0001.000000T0000Z-140327T1845Z/
DOUGLAS-
126 PM CDT THU MAR 27 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
DOUGLAS COUNTY UNTIL 145 PM CDT...

AT 124 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR VINLAND...AND
MOVING NORTHEAST AT 55 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
SOUTHEAST LAWRENCE AND EUDORA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY 
FROM SEVERE THUNDERSTORMS. 

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3887 9507 3881 9522 3885 9533 3900 9520
      3897 9518 3898 9516 3897 9513 3898 9511
      3896 9510 3896 9508 3898 9509 3899 9507
      3898 9505
TIME...MOT...LOC 1826Z 225DEG 49KT 3887 9520

HAIL...1.00IN
WIND...60MPH

$$
017 
WWUS53 KTOP 271836
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
136 PM CDT THU MAR 27 2014

KSC045-271846-
/O.CAN.KTOP.SV.W.0001.000000T0000Z-140327T1845Z/
DOUGLAS-
136 PM CDT THU MAR 27 2014

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DOUGLAS COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 8 PM CDT. 

LAT...LON 3887 9507 3881 9522 3885 9533 3900 9520
      3897 9518 3898 9516 3897 9513 3898 9511
      3896 9510 3896 9508 3898 9509 3899 9507
      3898 9505
TIME...MOT...LOC 1836Z 225DEG 49KT 3896 9507

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 12:25 PM CDT, 53 minutes earlier.

Area forecast discussion, Mar 27, 12:25 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1225 PM CDT Thu Mar 27 2014

...Update to aviation forecast discussion...

.SHORT TERM...(Today and Tonight)
Issued at 322 AM CDT THU MAR 27 2014

An upper level trough across the central and southern high plains
this morning will move east across KS Today. The showers this
morning may become light drizzle during the morning  hours. A cold
front now moving into northwest KS will move southeast across the
state and should be moving across the CWA during the late morning
and early afternoon hours. As the front pushes east into deeper
moisture across eastern, scattered showers and thunderstorms should
develop along and ahead of the surface cold front. The front will
move east of the CWA after 300 PM and the thunderstorms along and
ahead of the surface front will move east into MO. The MLCAPE will
increase to around 800 J/kg across the eastern CWA between 18Z and
19Z, and as surface convergence increases along the front,
thunderstorm updrafts should break the CAP. The surface front will
move into the eastern counties of the CWA after 12 noon and
thunderstorms will begin to develop along US 75 between 1 PM and 2
PM, then move east into MO. If storms can manage to develop before
the front pushes east of the CWA, then some of the thunderstorms may
become strong to severe along and east of US 75. Effective shear
between the sfc and 6KM will be 30 to 40 KTS across the far eastern
counties of the CWA. The front will push southeast out of the CWA by
400 PM.

Highs Today across east central KS will warm into the upper 60s and
be slightly cooler across the northern and western counties with
lower 60s

The LLJ at 925MB will be from the south-southwest at 40 to 45 KTS
across east central KS this morning. The core of the LLJ will shift
east into MO through the early afternoon hours. However, the
stronger winds will begin to mix to the surface after sunrise. The
strongest surface winds this morning and into the early afternoon
hours will occur along and south of I-35. Therefore, I have issued a
wind advisory from 800 AM through 300 PM for Lyon, Osage, Franklin,
Coffee and Anderson counties.

Tonight, the upper trough will lift northeast into the upper
Midwest. Gusty northwest winds will diminish overnight. Overnight
lows will drop into the upper 20s across the the northern counties
to the lower to mid 30s across the remainder of the CWA.

.LONG TERM...(Friday through Wednesday)
Issued at 322 AM CDT THU MAR 27 2014

Cold air filters southward Thursday night as high pressure tries to
build into northeast KS. With zonal mid/upper level flow the next
shortwave is set to track across the central plains during the day
Friday. As the mid level lift increases over the forecast area it
appears that moisture will be limited with drier air in the low
levels. At this point the lift is short lived, which will make it
difficult to saturate the column. Through evaporative cooling there
is a chance that the precip could be in the form of snow if the
entire column were to saturate. Accumulations look unlikely at this
point especially with temperatures rising into the low to mid 40s by
around noon. After that wave exits the weekend looks rather quiet
with highs in the 60s and 70s.

Another wave looks to track over the northern plains and upper
Midwest Sunday night dragging a cold front into eastern KS. Moisture
return ahead of this system still appears marginal at best although
some instability could reach the area leaving the possibility of
isolated thunderstorms. A more significant system begins to lift out
into the plains on Tuesday, and with southwest mid/upper level flow
there will be more moisture pulled north into the region. Still
plenty of time for the details to be worked out.

&&

.AVIATION...(For the 18Z TAFs through 18Z Friday Afternoon)
Issued at 1225 PM CDT THU MAR 27 2014

Beginnings of convection along the front developing and looks to
be enough of a threat for VCTS at TOP and FOE to start. Northwest
winds take hold by 21Z behind the front and present an MVFR cig
possibility, more likely at MHK.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY until 3 PM CDT this afternoon FOR KSZ054>056-058-
059.

&&

SHORT TERM...Gargan
LONG TERM...Sanders
AVIATION...65
Hazardous weather outlook, Mar 27, 1:06 PM CDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
106 PM CDT THU MAR 27 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-281815-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
106 PM CDT THU MAR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL IMPACT EAST CENTRAL AND PORTIONS OF
NORTHEAST KANSAS THIS AFTERNOON. SOME OF THE STORMS MAY BE
SEVERE...WITH LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND WIND
GUSTS UP TO 70 MPH BEING THE PRIMARY HAZARDS. A TORNADO OR TWO
CANNOT BE RULED OUT.

SOUTH TO SOUTHWEST WINDS AROUND 30 MPH WITH GUSTS UP TO 50 MPH
WILL CONTINUE IN MUCH OF EAST CENTRAL KANSAS THROUGH THE MID
AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY NIGHT AND THEN AGAIN
ON TUESDAY NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Mar 27, 1:03 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
103 PM CDT THU MAR 27 2014

KSZ026-039-040-271830-
DOUGLAS-JEFFERSON-SHAWNEE-
103 PM CDT THU MAR 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHAWNEE...SOUTH
CENTRAL JEFFERSON AND NORTHWESTERN DOUGLAS COUNTIES...

THROUGH 130 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 50 MPH
ACROSS PORTIONS OF SOUTHEASTERN SHAWNEE...SOUTH CENTRAL JEFFERSON AND
NORTHWESTERN DOUGLAS COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
LECOMPTON...PERRY AND WILLIAMSTOWN. MOTORISTS ALONG THE KANSAS
TURNPIKE BETWEEN MILE MARKERS 184 AND 195 COULD ALSO BE AFFECTED.

A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER.

&&

LAT...LON 3907 9525 3887 9563 3887 9566 3891 9572
      3920 9541
TIME...MOT...LOC 1803Z 227DEG 43KT 3892 9564
Special weather statement, Mar 27, 1:06 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
106 PM CDT THU MAR 27 2014

KSZ040-055-056-271830-
DOUGLAS-FRANKLIN-OSAGE-
106 PM CDT THU MAR 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL OSAGE...SOUTHEASTERN
DOUGLAS AND NORTHWESTERN FRANKLIN COUNTIES...

THROUGH 130 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 50 MPH
ACROSS PORTIONS OF EAST CENTRAL OSAGE...SOUTHEASTERN DOUGLAS AND
NORTHWESTERN FRANKLIN COUNTIES. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL
AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
CENTROPOLIS...BALDWIN CITY...PLEASANT GROVE AND VINLAND.

A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE
A WARNING IS ISSUED.

&&

LAT...LON 3892 9524 3878 9506 3854 9551 3861 9559
TIME...MOT...LOC 1806Z 228DEG 43KT 3863 9547

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 3:12 AM CDTWind AdvisoryTOPAnderson, Coffey, Franklin, Lyon, Osage12 hr
Mar 27, 1:03 PM CDTSpecial Weather StatementTOPDouglas27 min
Mar 27, 1:06 PM CDTSpecial Weather StatementTOPDouglas24 min
Mar 27, 1:56 PM CDTSevere Thunderstorm WarningTOPAnderson, Franklin34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.